Cancer: the Medicines Safety Agency warns of a “risk of severe vision loss” in children caused by an anti-cancer remedy

The National Medicines Safety Agency (ANSM) warns on Tuesday of the potential risks to eyesight caused by an anticancer drug prescribed in children.

In a press release published on Tuesday, the ANSM invites health professionals involved in the treatment of pediatric cancers to take the greatest precaution in the prescription and administration of Xalkori (crizotinib) which could cause “a risk of severe vision loss”.

Of the “vision disturbances, a known risk of crizotinib, have been reported in 61% of pediatric patients with anaplastic large cell lymphoma (aggressive blood cancer; Editor’s note) Systemic ALK-positive or having an inflammatory myofibroblastic tumor (lesion classified by the WHO as intermediate neoplasia which can be found in different organs, editor’s note) ALK-positive treated with crizotinib in clinical trials” alert the health agency.

Faced with this severe risk, hematologists, oncologists, ophthalmologists, community pharmacists and hospital pharmacists should consider “a dose reduction” “in the event of grade 2 ocular disorders and treatment with crizotinib should be permanently discontinued for grades 3 or 4 in the absence of another identified cause”.

Crizotinib in pediatrics: risk of visual disturbances

ud83dudd0eCarry out an ophthalmological examination before initiation, during treatment, if visual symptoms appear
ud83dudce3Inform parents/caregivers/children of the risk and symptoms that should alert

ud83dudc49https://t.co/Q3yza2QJf0 pic.twitter.com/sdBz27t8FU

—ANSM (@ansm) November 22, 2022

“Children may not spontaneously notice changes in their vision”

A warning that is all the more important since children “may not spontaneously notice, or report, changes in their vision.”

That is why “healthcare professionals should inform them and their parents about the symptoms of vision problems and the risk of vision loss”.

It should be recommended to patients “to contact their doctor if such symptoms appear”.

Last recommendation of the drug constable: “An initial ophthalmological examination must be carried out before initiating treatment with crizotinib, then follow-up examinations must then be carried out regularly. Ditto in the event of the appearance of new visual symptoms”.

Leave a Comment